Hypophosphatemic osteomalacia due to tenofovir-induced Fanconi syndrome in chronic hepatitis B patient
Case report, 276 - 279Tag this article
Tenofovir disoproxil fumarate (TDF) is an antiviral agent widely used in first-line treatment of chronic hepatitis B (CHB). Its use has been linked to side effects on kidneys and bones such as sporadic Fanconi syndrome, renal failure and bone disease, osteomalacia (OM) mostly reported in the literature occurring in HIV patients. There also have been few case reports about TDF related hypophosphatemic OM in CHB. We report a case of 55-year old female patient with CHB infection with complaints of diffuse pain, difficulty in walking, fatigue and nausea who was on TDF treatment diagnosed as hypophosphatemic OM. We performed a literature review of TDF related hypophosphatemic OM in CHB infection (Pub med 1995-2017 key words osteomalacia; tenofovir; Hepatitis B; Fanconi syndrome). This case based review aimed to increase awareness about tenofovir-related hypophosphatemic osteomalacia in CHB and to emphasize the importance of close renal function monitoring for early diagnosis to prevent pathologic fractures.
KEY WORDS: osteomalacia; tenofovir; hepatitis B; Fanconi syndrome.